Hail, Cheyenne
- When
- August 19, 4:05 PM CST
- Where
- Cheyenne County, 4.99 mi SSW of St Francis Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.686, -101.844
Scattered storms developed along a boundary from Greeley County to Cheyenne County, Kansas. This line of storms moved north-northeast across Northwest Kansas producing up to quarter sized hail and up to 80 mph wind gusts with damage to a powerline in Sherman County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered storms developed along a boundary from Greeley County to Cheyenne County, Kansas. This line of storms moved north-northeast across Northwest Kansas producing up to quarter sized hail and up to 80 mph wind gusts with damage to a powerline in Sherman County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 19, 2:16 PM CST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 216 PM MDT Thu Aug 19 2021 .SHORT TERM...(This evening through Saturday night) Issued at 153 PM MDT Thu Aug 19 2021 The main concern in the short term period is the possibility of severe thunderstorms across the tri-border region of Colorado, Kansas, and Nebraska this afternoon and evening. Thunderstorms are currently building in the convergent area near a surface trough in far eastern Colorado with storms moving in a north northeast direction. The area of continued development will spread eastward through the afternoon and evening as the pattern shifts east and a short wave trough ahead of the main upper trough lifts out across the central High Plains region. A cold front moves through the area after midnight tonight with a few showers possibly lingering across the area into early Friday as the main upper trough moves across the central High Plain by mid-day Friday. Dry conditions will be in place late Friday through the day on Saturday with subsidence aloft, dryer air, and cooler temperatures on Saturday. Another short wave trough in the southwest flow aloft moves across the area Saturday evening for a slight chance of thunderstorms. Temperatures bounce right back up into the 90s on Sunday with dry air and downslope conditions across the area. .LONG TERM...(Sunday through Thursday) Issued at 145 PM MDT Thu Aug 19 2021 The forecast period begins with southwest flow aloft over the Tri- State area and an advancing upper trough sliding into the Black Hills on Sunday. A ridge remains in place over the lower eastern CONUS and high pressure persisting over the South and Deep South. Hot and dry conditions are expected through the day with highs ranging from the mid to upper 90s in most areas and a few low 100s possible. Minimum relative humidity values will range from the mid- teens to low 20s along and west of a line from Benkelman to Goodland to Arapahoe (CO). Winds are not looking as impressive today as they did on previous model runs and will be the limiting factor for fire weather concerns. Regardless, elevated fire weather conditions can be expected Sunday afternoon for the aforementioned area and will need to continue to be monitored in the coming days. Flow transitions to west-southwesterly aloft as high pressure pushes west into the Desert Southwest and the ridge flattens out. Hot and dry conditions are expected through this timeframe with highs ranging from the low 90s to low 100s on Monday and low to upper 90s on Tuesday. Minimum relative humidity values will range from the mid-teens to low 20s across eastern Colorado and adjacent Nebraska and Kansas counties within the Goodland CWA both afternoons. Winds will once again be the limiting factor on both days. Conditions will need to continue to be monitored for possible changes. Slightly cooler temperatures and chances for precipitation return to the forecast Wednesday and Thursday. A cold front will swing south into the region through the day on Wednesday with showers and thunderstorms developing ahead of it Wednesday afternoon and evening. Thursday, the front clears the GLD CWA and a trough begins to move into the region. This will bring additional chances for showers and storms to the region on Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1139 AM MDT Thu Aug 19 2021 VFR conditions are expected at MCK and GLD through the 18Z TAF period with isolated to scattered thunderstorms in the vicinity of the TAF sites between about 23Z-08Z as storms develop late this afternoon and continue to move across the area through the evening ahead of a cold front. Gusty southeast to south winds ahead of the front will turn to the northwest following frontal passage between 13-14Z at both locations. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...AW AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 139 PM MDT Thu Aug 19 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201645- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 139 PM MDT Thu Aug 19 2021 /239 PM CDT Thu Aug 19 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A severe thunderstorm watch is in effect for the tri-border region of northeast Colorado, southwest Nebraska, and northwest Kansas through 8 PM MDT (9 PM CDT). Scattered thunderstorms will continue to develop this afternoon and evening over eastern Colorado with storms spreading eastward as individual storms track to the north northeast. Severe thunderstorms capable of producing large hail, damaging winds, and a brief tornado are possible as well as locally heavy rainfall. The main area of concern is northwest of a line from McCook, Nebraska to Colby, Kansas, to Flagler, Colorado. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Elevated fire weather conditions are possible each afternoon from Sunday through Tuesday along and west of the eastern Colorado border region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 8 ESE CLARKVILLE 40.35N 102.47W
08/19/2021 E0.25 INCH YUMA CO TRAINED SPOTTER
SPOTTER REPORTED PEA SIZE HAIL AND HEAVY
RAIN. TIME ESTIMATED BASED ON RADAR.
&&Special Weather Statement
National Weather Service Goodland KS
343 PM MDT Thu Aug 19 2021
KSZ013-027-192215-
Wallace KS-Sherman KS-
343 PM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northeastern Wallace
and southeastern Sherman Counties through 415 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Wallace, or 10 miles northeast of Sharon Springs,
moving north at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Wallace and southeastern Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern and west central Kansas.
&&
LAT...LON 3898 10151 3899 10177 3922 10182 3922 10147
TIME...MOT...LOC 2143Z 179DEG 24KT 3904 10167
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KMK/JRMThe Goodland radar (KGLD), 38 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Sherman County Dispatch reported a downed powerline along County Road |23 near the intersection with County Road 68.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979626, 979630, 979636.